MAUDE Adverse Event Report: ENCORE MEDICAL L.P. FOUNDATION HIP; FMP HEMISPHERICAL SHELLS W/SCREW HOLES, 54MM, W/P2 COATING

ENCORE MEDICAL L.P. FOUNDATION HIP; FMP HEMISPHERICAL SHELLS W/SCREW HOLES, 54MM, W/P2 COATING
Model Number 430-98-054
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/03/2017
Type of Reportable Event Malfunction
Event or Problem Description
Reported incident/complaint - the surgeon was placing a screw in the acet cup/shell and the screw went through the cup hole completely.The screw was "backed out" and a new cup was opened and new screws were place in new cup.
 
Additional Manufacturer Narrative
The reason for this complaint was to report an implant malfunction near the patient, during the primary hip surgery using the fmp system.Another suitable device was available, and the surgery was completed as intended after a delay of 30 minutes.The event was described as, "the surgeon was placing a screw in the acetabular cup/shell and the screw went through the cup hole completely.The screw was [then] "backed out" and a new cup was opened and new screws were placed in [the] new cup." there are no risks or adverse conditions indicated.The reporter described this as a non-serious event.The device history records (dhr's) evidence that all critical dimensions and specifications were met when the products were released from djo surgical.A search of the complaint database for similar events found five similar events where the screw went through an acetabular shell.The events occurred in 2003 ((b)(4)), 2006 ((b)(4)), 2007((b)(4)), 2008 ((b)(4)), and 2016 ((b)(4)).In the case of (b)(4).It was determined that the shell had been inadvertently contacted by the drill during surgery changing the hole size and shape allowing the screw to pass through.A drill guide is provided to prevent this failure mode.Laboratory testing, of the parts received for (b)(4), showed that an unusually high torque would be required to push a screw through a shell.The cancellous screw is installed by hand instrumentation which cannot produce the amount of force needed to push the screw through the shell.Powered screw drivers should not be used for the placement of screws in the acetabular shell.The three removed components were returned to djo for inspection.It was observed that one of the two screws has a significantly damaged head.The other returned screw appears used, but is undamaged.The investigator visually inspected and photographed the returned parts.Photos "screw hole detail - inside shell", "screw hole detail - outside shell", and "screw hole detail - outside close-up" illustrate the damage to the inside and outside edges of one of the screw holes, and to the porous coating adjacent to that screw hole.This observed damage, indicates that the screw trajectory was extremely off-axis, and that the screw threads impinged on the shell as the screw was being driven.Photo "screw head deformation detail" shows how the outside diameter of the screw head was deformed, with material displaced toward the surgeon.Some material from the edge of the screw head is forming a turning.This indicates that the screw head made initial contact with the shell in an off-axis orientation, and the edge of the screw head became deformed as it was turned against the edge of the screw hole.Photo "screw head hex feature detail" shows witness marks in the female hex feature from the hex driver.The angle of the witness marks indicates that the hex driver was also off-axis to the screw as it was being driven.Overall, the condition of the returned parts indicates material deformation of the screw head due to point loading as the screw head contacted the shell significantly off-axis.The deformation of the screw head reduced its diameter, which allowed it to pass through the shell when driven off-axis to the screw hole.A drill guide is available in the fmp instrument set.The drill guide is designed to establish an appropriate screw hole location and trajectory to avoid this situation.It is not known whether the drill guide was used during implantation of the fmp shell.The root cause of this event appears to be an extreme off-axis trajectory of the bone screw.This greatly reduces the contact area between the acetabular shell and the screw head, thereby increasing material stresses in the screw head during final tightening.This likely resulted in deformation of the screw head and allowed the head to be driven through the shell.The fmp surgical technique specifies the use of the bonescrew drill guide, p/n (b)(4).The drill guide is intended to prevent a severely off-axis screw trajectory, and to keep the drill centered in the screw hole of the fmp shell.It is not known whether the drill guide was used in this case.Another potential cause of this failure mode is driving the screw in under power; the surgical technique only provides for manual insertion.There was no information reported that evidences a material, design, or manufacturing problem with the product.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
FOUNDATION HIP
Common Device Name
FMP HEMISPHERICAL SHELLS W/SCREW HOLES, 54MM, W/P2 COATING
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6535712
Report Number1644408-2017-00285
Device Sequence Number18890110
Product Code LPH
UDI-Device Identifier00888912084031
UDI-Public(01)00888912084031
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K974093
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model Number430-98-054
Device Catalogue Number430-98-054
Device Lot Number590G1130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/03/2017
Supplement Date Received by Manufacturer06/12/2017
Initial Report FDA Received Date05/01/2017
Supplement Report FDA Received Date07/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4), LOT 010A1085
Patient Age52 YR